Case #1 Answers:

 

 

 

 

 

 

 

 

 

 

 

 

Answer 1
Problem list:
Acute mental status changes, probable delirium
UGI bleeding
Dehydration with hypernatremia
Elevated BUN and Cre, ?pre-renal, ? Increased BUN secondary to UGI bleeding
Urinary tract infection
Likely degenerative joint disease.


One could create a long list of diagnostic possibilities but what seems most likely is that Mrs. Walker is presenting with a delirium in the setting of an UGI bleed. The UGI bleed may be caused by gastritis related to the use of Ibuprofen. Although the delirium may have a number of causes, one would be suspicious of the use of cimetidine.





 

 

 

 

 

 

 

 

 

 

 

 

Answer 2
Admit Medicine
Diagnosis: UGI bleeding, acute mental status changes
Condition fair
Vital signs q shift
Allergies: NKA

IV: the students should be questioned about the treatment of hypernatremia. If Mrs. Walker shows evidence of volume depletion it would be unreasonable to treat her initially with normal saline than switching to 1/2 normal once her volume status has been corrected.

It would also be reasonable to transfuse Mrs. Walker with a Hct of 25.

The remainder of the orders and management should focus on treating a likely gastritis, arranging for endoscopy or an UGI series, and managing her delirium.

With regard to treating the gastritis, one would want to avoid using an H2-blocker because of the issue of confusion. One could use antacids or sucralfate in this setting, unless bleeding persists or worsens and more aggressive therapy is indicated.

The orders for Mrs. Walker’s delirium should focus on minimizing interruptions, encouraging a normal sleep-wake cycle, and avoiding any medications that can make her confusion worse. There should not be PRN orders for benzodiazepines or Haldol.




 

 

 

 

 

 

 

 

 

 

 

 

Answer 3
Mrs. Walker should have a full chemistry panel with LFT’s and calcium as well as a TSH.  I would obtain an emergent CT scan as she has acute changes and has bruises.  My major concern would be a subdural hematoma.  The scan should be obtained without contrast given the elevated BUN and creatinine. 



 

 

 

 

 

 

 

 

 

 

 

 

Answer 4
Confusion in an elderly person is first managed by providing an environment that does not exacerbate confusion.  Mrs. Walker should be placed in a quiet room, her family allowed to stay with her (if they are calming and do not make things worse!), and every effort made to allow her to sleep at night but be awake during the day.  Restraints are quite frightening and often make people more confused.  Posey vests can be quite dangerous.  Restraints should only be used as a last resort when there is concern that the person is likely to be hurt without the restraint or there is no other way to maintain intravenous access.  In acute confusion, one can use a very low dose of a medication like haloperidol, e.g. 0.5 mg, to take the edge off symptoms.  This should be used only when other measures have not worked and the medication is needed for the person’s safety and comfort.  Haldol is not a benign medication.  It should not be used initially in large doses. 



 

 

 

 

 

 

 

 

 

 

 

 

Answer 5
The key information for the family is that Mrs. Walker is suffering from a delirium, that it is most likely due to a medication she was taking and her acute illness, and that, over time, it is most likely that she will recover fully.  Although it is extremely frightening for a family to see a mother suddenly confused, they should be reassured and encouraged to help in calming their family member.


 

 

 

 

 

 

 

 

 

 

 

 

 

Answer 6
Mrs. Walker’s pre-morbid functional independence is the best prognostic information one has.  There is nothing to indicate a pre-existing dementia or other problem.  Once the effects of the cimetidine wears off and the acute medical problems are treated, Mrs. Walker should get better.  It can take a while, however, for a drug induced delirium to clear and there may be a need for a brief stay in a nursing home for rehabilitation and skilled care.